MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Model Number BMK6F95BER120
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 10/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using a benchmark 6f 071 delivery catheter (benchmark), a px slim delivery microcatheter (px slim) and penumbra smart coils (smart coils).During the procedure, the physician successfully implanted the smart coils in the target vessel using the px slim and benchmark.Subsequently, while removing the benchmark, a piece of the benchmark broke off in the vessel.Therefore, the physician decided to use a snare device to retrieve the broken piece.While removing the broken piece of the benchmark using the snare device, the femoral artery became damaged.Subsequently, the patient underwent a vascular repair of the groin puncture site.The procedure ended after the successful vascular repair.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle cerebral artery (mca) using a non-penumbra short sheath, a benchmark 6f 071 delivery catheter (benchmark), a non-penumbra microcatheter and penumbra smart coils (smart coils).During the procedure, the physician successfully implanted the smart coils in the target vessel using the microcatheter and benchmark.Subsequently, while removing the benchmark, a piece of the benchmark broke off in the vessel.Therefore, the physician decided to use a snare device to retrieve the broken piece.While removing the broken piece of the benchmark using the snare device, the femoral artery became damaged.Subsequently, the patient underwent a vascular repair of the groin puncture site.The procedure ended after the successful vascular repair.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information received from the device return: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned benchmark confirmed the device was fractured on its proximal shaft.This damage typically occurs if the device is forcefully retracted against resistance.Evaluation of the non-penumbra short sheath revealed a tear along the length of the device starting on the distal end.The cause of this damage could not be determined.This damage may have contributed to resistance during retraction of the benchmark and may have contributed to the benchmark becoming fractured.Evaluation also revealed damage near the fracture and unraveled internal coil winds.This damage likely occurred during snaring attempts to retrieve the benchmark.Further evaluation revealed additional kinks along the device.This damage was likely incidental to the reported complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
C53588} was inadvertently left off of the follow-up #01 and is being added on this follow-up #02 mfr report: h3 other text : placeholder.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12785162
Report Number3005168196-2021-02521
Device Sequence Number17142004
Product Code DQY
UDI-Device Identifier00814548014128
UDI-Public00814548014128
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/22/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2024
Device Model NumberBMK6F95BER120
Device Catalogue NumberBMK6F95BER120
Device Lot NumberF107915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer12/30/2021
01/14/2005
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date12/31/2021
08/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Date Report Sent to FDA01/01/2005